Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 453, NWS Atlanta, GA

November 18, 2003Dade County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 18, 2003, 3:40 PM EST for Dade County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 3:40 PM EST (20:40 UTC)
Expired
Nov 18, 2003, 4:15 PM EST
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:55 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 182040
SVRATL
GAC083-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN NORTHWEST GEORGIA

* UNTIL 415 PM EST

* AT 334 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRENTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TRENTON.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA.  A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 8 PM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3492 8569 3478 8552 3485 8542 3503 8542

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 10:30 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Nov 18, 10:30 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 AM EST TUE NOV 18 2003

UPDATED TO INCREASE HIGHS AND INCREASE WIND SPEED TODAY AND CHANGE
DIRECTION. PRELIMINARY LOOK IS THAT SYSTEM IS A LITTLE SLOWER THAN
ORIGINALLY THOUGHT. AM CONSIDERING WIND ADVISORY WEST AND NORTH
TONIGHT.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH FOR NORTH GEORGIA BEGINNING 6PM TUE AND CONTINUING
THROUGH 6AM WED.
Hazardous weather outlook, Nov 18, 11:40 AM EST, 4 hours before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-182215-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EST TUE NOV 18 2003

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS THE
MISSISSIPPI VALLEY THIS MORNING WILL MOVE ACROSS THE REGION
OVERNIGHT. STRONG SOUTHERLY WINDS PUSHING ABUNDANT MOISTURE NORTH
AHEAD OF AN APPROACHING COLD FRONT WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE DAMAGING WINDS...AND POSSIBLY AN ISOLATED
TORNADO. HEAVY RAINFALL IS ALSO EXPECTED WITH THESE THUNDERSTORMS...
WITH ISOLATED FLOODING POSSIBLE. THE BEST CHANCES FOR THUNDERSTORM
DEVELOPMENT WILL BE BETWEEN THE HOURS OF 4 PM AND MIDNIGHT.

.DISCUSSION...
A LINE OF THUNDERSTORMS IS EXPECTED TO TO MOVE INTO NORTH AND CENTRAL
GEORGIA LATE THIS AFTERNOON...CONTINUING TO MOVE EASTWARD ACROSS THE
REGION THROUGH THE EARLY MORNING HOURS AHEAD OF AN ADVANCING COLD
FRONT. ALTHOUGH INSTABILITY WILL BE MARGINAL WITH CAPES AROUND 500
AND LIFTED INDICES OF AS LOW AS -1 TO -2...INCREASING LOW LEVEL WINDS
WILL PROVIDE HIGH LOW LEVEL SHEAR. THIS WILL LEAD TO ISOLATED SEVERE
THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG WINDS BEHIND AN EXITING COLD FRONT WILL BLAST ACROSS NORTH
GEORGIA FROM EARLY WEDNESDAY MORNING INTO WEDNESDAY EVENING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

In the hours before

Special weather statement, Nov 18, 2:41 PM EST, 59 minutes before
GAZ001>003-011-019-030-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EST TUE NOV 18 2003

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN
CATOOSA...CHATTOOGA...DADE...FLOYD...POLK...AND WALKER COUNTIES.

A LINE OF SHOWERS AND THUNDERSTORMS WITH WIND GUSTS TO 40 MPH
...REACHING POSSIBLY 50 MPH...WILL CONTINUE TO MOVE EAST TO
NORTHEAST AT 45 MPH INTO PARTS OF NORTHWEST GEORGIA BY 330 PM.
AREAS FROM NEAR TRENTON TO SUMMERVILLE...TO ROME SHOULD PREPARE NOW
FOR STRONG WINDS AS THESE STORMS APPROACH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:17 PM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Floyd, Walker58 min
Nov 18, 4:10 PM ESTSevere Thunderstorm WarningFFCWhitfield65 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.